Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

July 7, 20179 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Jul 7, 2017, 6:46 AM EDT for 9 counties in Ohio. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:46 AM EDT (10:46 UTC)
Expired
Jul 7, 2017, 7:30 AM EDT
In force
44 min
Issued by
NWS Cleveland, OH

Counties Crawford County, OH, Erie County, OH, Hancock County, OH, Huron County, OH, Lorain County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:18 AM EDTTSTM WND DMGElyria, OHSEVERAL TREES DOWN IN LORAIN COUNTY. SOME OF THESE TREES IN THE ELYRIA AREA PROMPTED ROAD CLOSURES AND POWER OUTAGES.
Jul 7, 7:20 AM EDTTSTM WND DMGBucyrus, OHCRAWFORD COUNTY 911 CALL CENTER REPORTED TREES AND WIRES DOWN IN THE CITY OF BUCYRUS.
Jul 7, 7:40 AM EDTTSTM WND DMGMansfield, OHRICHLAND COUNTY SHERIFF REPORTED MULTIPLE TREES DOWNED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS81 KCLE 071046
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
646 AM EDT FRI JUL 7 2017

OHZ006>010-017>019-027>029-071130-
Crawford-Seneca-Wyandot-Huron-Erie-Richland-Wood-Ottawa-Hancock-
Sandusky-Lorain-
646 AM EDT FRI JUL 7 2017

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHERN 
RICHLAND... OTTAWA...ERIE...SENECA...SOUTHEASTERN 
SANDUSKY...WYANDOT... CRAWFORD...SOUTHEASTERN WOOD...HANCOCK AND 
LORAIN COUNTIES...

At 644 AM EDT, scattered strong thunderstorms will move from 
northwest Ohio toward the central Highlands through 730 am. All 
storms are moving to the east southeast at 30 mph.

The strongest storms may produce a wind gust to 50 mph and small 
hail. Brief heavy rainfall is also possible. 

Locations that may be impacted include... Lorain, Elyria, Mansfield, 
Findlay, Sandusky, Tiffin, Norwalk, Fremont, Fostoria, Bucyrus, 
Vermilion, Western Vermilion, Upper Sandusky, Bluffton, North 
Ridgeville, Avon Lake, Amherst, Galion, Shelby and Bellevue.

LAT...LON 4104 8388 4156 8276 4141 8250 4150 8215
      4152 8196 4106 8219 4106 8244 4084 8241
      4075 8246 4071 8278 4069 8343 4071 8349
      4082 8351 4082 8388
TIME...MOT...LOC 1044Z 282DEG 28KT 4110 8300 

$$

Mullen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:08 AM EDT, 38 minutes earlier.

Area forecast discussion, Jul 7, 6:08 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
608 AM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front over Wisconsin will move southeast across the area
this afternoon and evening. High pressure will shift east over
the region by Saturday night then weaken by Tuesday as a weak
cold front sinks southward across the area for Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Only changes with this early morning update was to account for
the showers/thunderstorms that are surviving into the Toledo
area.

Original discussion...Complex across lower Michigan in the
pre-dawn hours is healthy, but is expected to weaken as it
reaches the OH border. Environment becomes increasingly
unfavorable as it nears our county warning area. So, question is
how much of a PoP does this warrant and how far east? Latest
hi-res models take the weakening convection across the lake and
into northern OH. Previously it was suppose to affect mainly the
I-75 corridor. Will monitor near term trends and tweak
accordingly. Bigger questions revolve around how this afternoon
turns out and this is dependent upon how the morning evolves.
Will morning convection limit storm potential or will enough
breaks in the overcast occur and storms initiate on old
boundaries laid out by this mornings convection. There is decent
model agreement that convection will initiate by early to mid
afternoon and spread southeast through the remainder of the
afternoon and early evening hours focused primarily from
Cleveland to Youngstown and points south and west. Instability
and shear ingredients present for the risk of severe storms.
Entire area remains within the slight risk area. High
temperatures will also be tricky and a 10 degree spread in model
guidance reveals that as well. Went middle of the road with
lower 80s.

Most of the rough weather is expected to be through the area by
mid evening. A few lingering showers possible along the true
cold front to cross later tonight.

Cold advection and the upper trough overhead may yield a few
lake enhanced showers early Saturday across far NE OH/NW PA.
High temperatures will be in the mid 70s. Partial clearing will
begin to take place from west to east.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will be ridging into the region from the Ohio River
Valley Saturday night and should persist into Sunday. A warm front
should be located north of the lake on Sunday and remain there into
Monday. The uncertainty is how much jet energy will move toward
the region Sunday afternoon through Monday night. Models all differ
on the timing of each ripple that moves through the upper level
trough so it will be difficult to pinpoint the shower/thunderstorm
development. Chances should increase into Monday afternoon into the
overnight as a weakening cold front drifts toward Lake Erie.

Temperatures through the short term will be near seasonal averages.
However if we end up with more convective debris cloudiness Sunday
or Monday highs could be slightly lower.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper level trough persists into the long term with a frontal
boundary wobbling across the region. Timing and locations of any
thunderstorms will be driven by mesoscale processes. Isolated to
scattered coverage of thunderstorms is possible every day. Otherwise
skies will vary from partly to mostly cloudy with highs very close
to seasonal averages.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Narrow area with combination of clearing and light winds
yielding some MVFR BR and some MVFR ceilings right from the
start of the TAFs. This is not expected to persist as winds
begin to pick up out of the southwest. Convection upstream
across Ontario and Michigan expected to weaken as it nears the
area, but do have some VCTS in for TOL/FDY/MFD early this
morning. Main event though will be this afternoon as convection
bubbles up on local boundaries and with a prefrontal trough.
Initiation is expected around 17Z across MI/NW OH/nrn IN. A
number of the hi-res models focusing the best chances of
stronger convection from TOL/FDY/MFD/CAK. Non-VFR within the
thunderstorms for sure. With TS 10+ hours out yet, have VCTS.
Some of the TS could be strong to locally severe with wind gusts
the greatest threat and some hail possible too. Most of worst
activity should be over by about 02Z. MVFR cigs/vsby possible
for the second half of Friday night. Winds outside of
thunderstorms southwest veering west- northwest behind the front
with minor gusts to 25 knots.

OUTLOOK...Non-VFR possible at times Sun Night thru Tue.

&&

.MARINE...
Southwesterly winds will increase ahead of a cold front today. This
will allow waves to build to near small craft advisory levels from
Willowick to Ripley. A cold front moves across the lake this evening
with winds shifting to the northwest. Cold advection in the wake of
the front will allow slightly higher wind speeds to work down to the
lake surface. Winds likely get high enough for a few hours on
Saturday to warrant a small craft advisory.  High pressure builds
onto the lake from the Ohio River Valley Saturday night and persists
into Sunday. A warm front will be near the north shore of Lake Erie
Sunday night into Monday with southwesterly winds increasing as the
next area of low pressure takes shape over the western Great Lakes.
There is uncertainty on where this warm front will be located Sunday
night into Monday which could have significant impacts on the wind
direction.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Oudeman
MARINE...Mullen/Oudeman
Hazardous weather outlook, Jul 7, 4:21 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
421 AM EDT Fri Jul 7 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
421 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Some of the thunderstorms that develop this afternoon and evening may
be strong to severe. Damaging thunderstorm winds will be the primary
threat. Locally heavy rain is possible. These storms will be
associated with a cold front that will cross the area later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 7, 6:17 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
617 AM EDT FRI JUL 7 2017

OHZ017-018-027-071100-
Seneca-Wyandot-Hancock-
617 AM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
NORTHEASTERN WYANDOT AND EAST CENTRAL HANCOCK COUNTIES...

At 616 AM EDT, a strong thunderstorm was located near Arcadia, or
near Fostoria, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tiffin, Fostoria, Bloomville, Sycamore, New Riegel and Carey.

LAT...LON 4116 8344 4105 8297 4099 8302 4099 8311
      4087 8311 4082 8315 4101 8353
TIME...MOT...LOC 1016Z 299DEG 25KT 4107 8342

Oudeman
Local storm report, Jul 7, 6:33 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     5 N RENO BEACH          41.73N 83.28W
07/07/2017  M43.00 MPH       LEZ142             OH   BUOY

            BUOY 45165

&&

OUDEMAN
Special weather statement, Jul 7, 6:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
646 AM EDT FRI JUL 7 2017

OHZ006>010-017>019-027>029-071130-
Crawford-Seneca-Wyandot-Huron-Erie-Richland-Wood-Ottawa-Hancock-
Sandusky-Lorain-
646 AM EDT FRI JUL 7 2017

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHERN
RICHLAND... OTTAWA...ERIE...SENECA...SOUTHEASTERN
SANDUSKY...WYANDOT... CRAWFORD...SOUTHEASTERN WOOD...HANCOCK AND
LORAIN COUNTIES...

At 644 AM EDT, scattered strong thunderstorms will move from
northwest Ohio toward the central Highlands through 730 am. All
storms are moving to the east southeast at 30 mph.

The strongest storms may produce a wind gust to 50 mph and small
hail. Brief heavy rainfall is also possible.

Locations that may be impacted include... Lorain, Elyria, Mansfield,
Findlay, Sandusky, Tiffin, Norwalk, Fremont, Fostoria, Bucyrus,
Vermilion, Western Vermilion, Upper Sandusky, Bluffton, North
Ridgeville, Avon Lake, Amherst, Galion, Shelby and Bellevue.

LAT...LON 4104 8388 4156 8276 4141 8250 4150 8215
      4152 8196 4106 8219 4106 8244 4084 8241
      4075 8246 4071 8278 4069 8343 4071 8349
      4082 8351 4082 8388
TIME...MOT...LOC 1044Z 282DEG 28KT 4110 8300

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:50 AM EDTSpecial Marine WarningCLE85 min
Jul 7, 6:17 AM EDTSpecial Weather StatementCLEWyandot43 min
Jul 7, 6:18 AM EDTSevere Thunderstorm WarningCLESandusky, Wood30 min
Jul 7, 6:31 AM EDTSpecial Marine WarningCLE119 min
Jul 7, 6:55 AM EDTSpecial Marine WarningCLE50 min
Jul 7, 7:08 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain59 min
Jul 7, 7:21 AM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Medina54 min
Jul 7, 7:28 AM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland, Wayne77 min
Jul 7, 7:35 AM EDTSpecial Marine WarningCLE85 min
Jul 7, 7:43 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Lake, Portage, Summit, Trumbull62 min
Jul 7, 7:57 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit63 min
Jul 7, 8:40 AM EDTSevere Thunderstorm WarningCLEMahoning, Stark, Trumbull50 min
Jul 7, 10:34 AM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot41 min
Jul 7, 10:46 AM EDTSevere Thunderstorm WarningCLEHancock, Wood59 min
Jul 7, 11:13 AM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot77 min
Jul 7, 11:29 AM EDTAreal Flood WarningCLEHancock, Seneca, Wood, Wyandot3 hr
Jul 7, 12:05 PM EDTTornado WarningCLECrawford, Marion, Wyandot40 min
Jul 7, 12:19 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow, Wyandot71 min
Jul 7, 12:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Richland, Wayne68 min
Jul 7, 12:23 PM EDTAreal Flood WarningCLECrawford3 hr
Jul 7, 12:43 PM EDTAreal Flood WarningCLEMarion, Morrow3 hr
Jul 7, 12:47 PM EDTSevere Thunderstorm WarningCLEKnox73 min
Jul 7, 1:45 PM EDTAreal Flood AdvisoryCLEKnox3 hr
Jul 7, 2:11 PM EDTSpecial Weather StatementCLEHolmes34 min
Jul 7, 2:31 PM EDTAreal Flood AdvisoryCLEWyandot5 hr
Jul 7, 3:51 PM EDTSmall Craft AdvisoryCLE24 hr
Jul 7, 9:07 AM EDTSpecial Weather StatementCLECrawford, Erie53 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.